Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Asked to switch from human mixtard to novomix. Is it safe?

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
doctor has adviced my father to switch from human mixtard 50-50 to novomix 50. Is novomix safe compared to human mixtard. some sites asks us to be careful when taking novomix in case we have a kidney issue. What are the sideefffects of novomix compared to human mixtard that we are using
Posted Sat, 6 Apr 2013 in Medicines and Side Effects
Answered by Dr. Madhuri Patil 25 minutes later

Thank you for the query.

The injection Human mixtard contains 50% soluble insulin which starts its action in about 30 minutes and 50% of NPH insulin which starts its action after about 150 minutes.
The inj Novomix 50 contains 50% insulin which acts within 5 to 10 minutes and the rest 50% is NPH.
Now the injection Novomix takes care of the post-meal sugar very nicely as it starts acting quickly and its action also peaks very fast. Thus it covers the post meal sugar surge coming from food very effectively.
The injection Mixtard needs one to wait for minimum 30 minutes after the injection prick, before eating and also needs one to split meals into one major meal and one small snack followed after about 3 hours.
There are no different or special side effects of inj Novomix and it does not cause any kidney disease nor it is contraindicated in a person with kidney disease. The NPH part of the injection can be a problem in patient with kidney disease as it has potential to reduce blood sugars beyond given time. This happens as kidneys cannot metabolise that longer acting insulin fully and hence the insulin keeps on acting on body cells and can create low sugar or hypoglycemia.
Hence a person with Kidney disease should be given three small small shots of injection Novorapid only for each major meal and if necessary one small shot of inj NPH separately in the night. This is safest and reduces the risk of hypoglycemia in the patient.
I hope you got the answer. Please get back for further clarification.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor